Kansas, 2022Heavy Snow and Winter Weather in Kansas, March 10, 2022
March 10, 2022 · NWS ICT · 20 events in 20 counties and zones
A band of moderate to heavy snow developed during the early morning hours of March 10th and slowly tracked east during the morning hours, eventually affecting much of North Central Kansas. The highest snow totals occurred generally along and north of Interstate 70 where close to a foot of snow was reported.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of moderate to heavy snow developed during the early morning hours of March 10th and slowly tracked east during the morning hours, eventually affecting much of North Central Kansas. The highest snow totals occurred generally along and north of Interstate 70 where close to a foot of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 9, 11:42 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Mar 9, 11:42 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1142 PM CST Wed Mar 9 2022
.SHORT TERM...(This evening through Saturday night)
Issued at 201 PM CST Wed Mar 9 2022
A stalled frontal boundary was bisecting southern Kansas early this
afternoon. This cold front is progged to gradually sink southward
into OK tonight as surface low pressure digs into the Southern High
Plains. Meanwhile, an elongated mid/upper trough is progged to
stretch from the Central Great Basin area north and eastward over
the Northern Plains. As this mid/upper trough slowly emerges from
the north and west, we expect to see an area of mid-level
frontogenesis develop and strengthen in the vicinity of the Nebraska
state line. This will serve to increase the mid-level baroclinic
zone providing a period of coupled forcing along and north of I-70
late tonight and into the morning hours on Thu as the upper trough
slowly approaches. This is expected to result in snow developing
across our central KS counties this evening and continuing into
Thursday morning before exiting to our north and east while
diminishing on Thu afternoon. We continue to see deep dendrite
growth zones progged for areas along and north of Interstate 70
supporting higher snowfall totals across our central KS counties
where snowfall amounts were increased slightly with a 6-8 inch total
anticipated within the winter storm warning area. Further south,
precipitation was delayed until Thursday night when a secondary area
of mid-level frontogenesis is progged to develop across south
central and southeast KS. This area of frontal-scale forcing will be
more transient compared to the area across central and northern
Kansas while the snow growth zones are progged to be significantly
lower resulting in lower snowfall totals across south central and
southeast KS although totals were trended upward from the previous
forecast. We expect the secondary area of snowfall on Thu night into
Fri morning to produce a general 2-4 inches and a winter weather
advisory will likely be hoisted for much of the area as confidence
continues to increases.
As we move into Sat, we expect to see a stable post-frontal regime
although some mid/high clouds may impact how quickly temperatures
rebound. Seasonably cool temperatures are anticipated with most
areas seeing highs in the low to mid 40s.
.LONG TERM...(Sunday through Wednesday)
Issued at 201 PM CST Wed Mar 9 2022
A pattern change will bring above normal temperatures and mostly
dry weather through much of the upcoming week. A shortwave trough
will impact the Central Plains early in the week but better
chances for light precipitation are expected to remain south and
east of our forecast area. A mid/upper ridge will bring rising
heights and increasing thickness supporting rising temperatures
through the remainder of the forecast period with above normal
readings with highs in the 70s by the middle of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1131 PM CST Wed Mar 9 2022
Forecast concerns will remain visibility restrictions and
ceilings as snow ramps up tonight, especially across Central
Kansas.
Band of moderate to heavy snow has persisted over the last several
hours across mainly northwest KS and is now starting to shift
east. It will start impacting KRSL-KGBD shortly and KSLN by around
08z. Visibilities in this band should be in the 1/2-3/4sm range
due to snow. Snow should decrease at these sites in the 13-15z
range and 17z at KSLN. Further south confidence is still low on
how much will make it down to KHUT and especially KICT. For now
will run with 2sm at KHUT and around 4sm at KICT, generally after
around 09z. Conditions will start to improve at all sites by Thu
afternoon before they come down again across southern KS Thu
night.
&&
.FIRE WEATHER...
Issued at 201 PM CST Wed Mar 9 2022
Fire weather concerns may begin to increase as we move into next
week with above normal temperatures returning the area. Given cured
vegetation and breezy south winds we could see a very high fire
danger for portions of the area during the afternoon hours from
Sun through Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 26 34 19 36 / 30 30 60 20
Hutchinson 20 29 16 35 / 90 70 40 10
Newton 23 30 17 35 / 70 70 40 10
ElDorado 26 33 19 35 / 20 30 60 20
Winfield-KWLD 30 42 20 37 / 10 20 70 40
Russell 14 25 10 31 / 100 100 20 0
Great Bend 15 25 12 32 / 100 90 20 0
Salina 19 28 14 35 / 100 100 20 0
McPherson 19 28 14 34 / 100 90 30 10
Coffeyville 31 49 22 34 / 10 10 70 60
Chanute 30 41 20 34 / 10 40 60 40
Iola 28 38 19 34 / 20 50 60 30
Parsons-KPPF 31 46 21 34 / 10 20 70 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Thursday for KSZ050>053-
067-068.
Winter Storm Warning until 6 PM CST Thursday for KSZ032-033-
047>049.
&&
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
FIRE WEATHER...MWM
Hazardous weather outlook, Mar 9, 4:37 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
437 PM CST Wed Mar 9 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-102245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
437 PM CST Wed Mar 9 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Moderate to heavy snow will develop along and north of Interstate
70 this evening and tonight where 5 to 8 inches are forecast. Breezy
north winds will result in blowing and drifting snow. Further south,
snowfall amounts of 2 to 5 inches are possible for rest of central
Kansas. Please see the latest winter storm warnings and advisories
for additional details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light to moderate snow will continue on Thursday morning, with the
highest accumulations across central Kansas mainly north of Highway
50. Light to moderate snow may redevelop across southern Kansas on
Thursday night into Friday morning where accumulations of 2-4
inches are possible.
Above normal temperatures will return early next week bringing the
potential for a very high fire danger during the afternoon hours
across much of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Heavy Snow, Russell
- When
- March 10, 3:00 AM CST to 1:14 PM CST
- Where
- Russell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Heavy snow fell across the county, with a Cocorahs observer 5 miles south southwest of Waldo reporting 11 inches of snow. Another Cocorahs observer in Russell reported 6.4 inches.
Heavy Snow, Lincoln
- When
- March 10, 3:00 AM CST to 1:14 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Heavy snow fell across the county. A trained spotter seven miles northwest of Ash Grove reported 10.4 inches. A Coop observer seven miles north northwest of Barnard reported 8.0 inches. A Coop observer 1 mile northeast of Sylvan Grove reported 6 inches. A Cocorahs observer 2 miles east of Westfall reported 7.2 inches. A Coop observer one mile southeast of Lincoln measured 5 inches.
Heavy Snow, Ellsworth
- When
- March 10, 4:00 AM CST to 1:14 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Heavy snow fell across the county, with the heaviest snowfall amounts located along Interstate 70. A trained spotter six miles west southwest of Glendale reported 6 inches of snow. Another trained spotter in Ellsworth measured 4.5 inches of snow.
Heavy Snow, Saline
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Saline forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Heavy snow fell across the county, with the heaviest snow occurring along Interstate 70. A Cocorahs observer five miles northwest of New Cambria measured 6.3 inches. Another Cocorahs observer one mile south of Salina measured 5 inches.
Winter Weather, Barton
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Barton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Light to moderate snow fell across the county, with the heaviest amounts across the northern sections of the county. Snowfall amounts ranged from one to three inches. A Coop observer one mile west of Great Bend reported 2.8 inches.
Winter Weather, Allen
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Allen forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Moderate snow fell across the county. Snowfall amounts ranged from three to five inches. A Coop observer in Moran measured 5.3 inches. Another Coop observer in Humboldt measured 4 inches.
Winter Weather, Wilson
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Wilson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. A Coop observer one mile southwest of Neodesha measured 4.1 inches. A Cocorahs observer seven miles north northeast of Altoona measured 4.2 inches.
Winter Weather, Neosho
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Neosho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. A Coop observer in Erie measured 4.1 inches. A Coop observer four miles east of Chanute measured 4 inches.
Winter Weather, McPherson
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- McPherson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. The heaviest snow fell across the northern portions of the county. A Coop observer three miles south of Bridgeport measured 3.9 inches. A trained spotter in Marquette measured 3 inches.
Winter Weather, Montgomery
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer two miles north of Coffeyville measured 3 inches. A Coop observer one mile east northeast of Independence measured 3 inches.
Winter Weather, Elk
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Elk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. A Coop observer in Longton measured 3.5 inches. A Cocorahs observer one mile east southeast of Howard measured 2 inches.
Winter Weather, Chautauqua
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Chautauqua measured 3 inches. A Coop observer in Sedan measured 2.9 inches.
Winter Weather, Chase
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Cottonwood Falls measured 3 inches.
Winter Weather, Cowley
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Cowley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Cocorahs observer in Dexter measured 2.6 inches. A Coop observer three miles northeast of Winfield measured 2.5 inches. The emergency manager in Arkansas City measured 2.5 inches.
Winter Weather, Marion
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Marion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Lincolnville measured 2 inches.
Winter Weather, Greenwood
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Greenwood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Madison measured 2.1 inches. A Cocorahs observer one mile northwest of Eureka measured 2 inches.
Winter Weather, Sumner
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Sumner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to three inches. A Coop observer in Oxford measured 2.3 inches.
Winter Weather, Harper
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Harper forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to two inches. A cocorahs observer in Anthony measured 2 inches.
Winter Weather, Butler
- When
- March 10, 5:00 AM CST to 1:14 PM CST
- Where
- Butler forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to two inches. A Cocorahs observer in Latham measured 2 inches.
Winter Weather, Labette
- When
- March 10, 6:00 AM CST to 1:14 PM CST
- Where
- Labette forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Light to moderate snowfall fell across the county. Snowfall amounts ranged from one to four inches. The heaviest amounts fell across the northern portions of the county. A cocorahs observer one mile southeast of Parsons measured 3.9 inches. A Coop observer in Bartlett measured 3 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Missouri, March 10 to 11, 20223 injured · 27 events
- Heavy Snow and Winter Weather in Kansas, March 10, 202227 events
- Extreme Cold in Wyoming, March 10, 202213 events
- Avalanche and Heavy Snow in New Mexico, March 10 to 11, 202210 events
- Heavy Snow in Missouri, March 10 to 11, 202210 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 10, 20227 events
- Winter Weather in Illinois, March 10 to 11, 20227 events
- Extreme Cold in Wyoming, March 10, 20225 events
- High Wind in California, March 10 to 12, 202270 kt wind · 5 events
- Winter Weather in Indiana, March 10 to 11, 20225 events
- Winter Weather in Kansas, March 10 to 11, 20223 events
- Drought in Texas, March 10 to 23, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013268, 1013269, 1013270, 1013272, 1013273, 1013274, 1013340, 1013342, 1013343, 1013348, 1013350, 1013353, 1013355, 1013356, 1013357, 1013358, 1013359, 1013360, 1013361, 1013344.